Alert archive / Utah / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 24, 2000, 4:26 PM MDT for Grand County, San Juan County, Utah. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 4:26 PM MDT (22:26 UTC)
- Expired
- May 24, 2000, 5:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 121 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:50 PM MDT | Thunderstorm Wind 50 E | Moab, UT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2867 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
727
WUUS55 KGJT 242225
SVRGJT
UTC019-037-242315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT WED MAY 24 2000
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRAND COUNTY IN EAST CENTRAL UTAH
NORTHEASTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 515 PM MDT
* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
MOAB TO 7 MILES SOUTHWEST OF MOAB TO 13 MILES EAST OF CANYONLANDS
NP...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORMS WILL
LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS... AND WINDS IN EXCESS
OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
MOAB BY 440 PM MDT.
CASTLE VALLEY BY 450 PM MDT.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3867 10971 3847 10966 3826 10971 3841 10913
3866 10912 3887 10917
TGJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:15 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 24, 1:15 PM MDT, 3 hours 11 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 115 PM MDT WED MAY 24 2000 DEFORMATION AXIS IS STRETCHED ACROSS NORTHERN UT/CO THIS AFTERNOON AND TONIGHT. PRECIP FROM MOAB TO I-70 NORTHWARD THIS MORNING HAS PRODUCED A RAIN-COOLED ENVIRONMENT THAT WILL BE SLOW TO BREAK THE CAP THIS AFTERNOON. EXPECT CONVECTION TO INITIATE JUST SOUTH... ALONG THE UNCOMPAHGRE/LA SALS/ABAJOS THIS AFTERNOON...OF THE PULSE VARIETY. SOUTH...DRIER DEWPOINTS WILL LIMIT SHOWER COVERAGE...BUT CREATE DOWNBURST POTENTIAL WINDS TO 50MPH. NORTH...IS FAVORED WITH STRONG LIFT (JET INTERACTION AND DIVERGENCE ALOFT) FOR LATE AFTERNOON AND TONIGHT. STORM MOTION 250/15KT WEST... 270/25KT EAST. EL ABOUT 35K. WITH PRECIP WATER AMOUNTS OF 0.75 INCH OR MORE AND WBZ AROUND 13K NORTH...HEAVY SHOWERS AND SMALL HAIL A POSSIBILITY. LIFT REMAINS PAST MIDNIGHT. THURSDAY: DEFORMATION ZONE DRIFTS NORTHERN-BRANCH TROF PHASES WITH BAJA LOW. STILL BETTER LOW-LEVEL MOISTURE NORTH KEEPS POPS HIGHEST THERE. SOME WEAK COOL FRONT TO PASS LATE IN THE DAY THAT WILL ACT AS A FOCUS. ETA AND AVN PRODUCE MOIST OMEGA IN SW COLORADO OVERNIGHT. FRIDAY: COLD ADVECTION SHOWERS ARE NOW PROGGED...ESPECIALLY MOUNTAINS. TROF PASSAGE NOW LOOKS PIECEMEAL WITH FINAL TROPA FRIDAY EVENING. EXTENDED: STILL GOOD AGREEMENT SAT AND SUNDAY FOR RIDGING AND A WARMING TREND. PROGRESSIVE NORTHERN BRANCH TIMED DIFFERENTLY FOR MONDAY. MRF AND UK BRINGING THE NEXT PACIFIC TROF ONSHORE...WHILE THE EC IS SLOWER...A KNOWN BIAS OF THE EC IN WESTERLY FLOW. SO WILL INTRODUCE MONDAY WITH A SLIGHT CHANCE NORTH AND CENTRAL...DRY BREEZY SOUTH. 99/RAMEY .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:38 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 52 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.